MAUDE Adverse Event Report: SMITH & NEPHEW, INC. ACROMIONIZER,5.5,EP-1,DSPL BL(6); SAW, POWERED, AND ACCESSORIES

SMITH & NEPHEW, INC. ACROMIONIZER,5.5,EP-1,DSPL BL(6); SAW, POWERED, AND ACCESSORIES
Model Number 7205327
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Code Burn(s) (1757)
Date of Event 11/12/2019
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that at the end of a shoulder arthroscopy, it was noticed that the acromionizer appeared to leave a burn on the patient at the entry site of the burr.The procedure had already been completed without delay using the same device.No patient injury or other complications were reported.All available information has been disclosed.If additional information should become available, a supplemental report will be submitted accordingly.
 
Additional Manufacturer Narrative
One 7205327 disposable 5.5mm ep-1 acromionizer blade used for treatment, was returned for evaluation.Overheating or melted blade conditions are consistent with being tested or run without or with inadequate suction and irrigation.Sufficient cooling and suction adjustments are operator responsibility.Per instructions for use irreversible damage may occur to blades or burrs if they are run without the flow of irrigation (dry).Periodic irrigation of the blade is recommended to provide adequate cooling of the blade and to prevent accumulation of excised materials in the surgical site.Ensure that suction of 128 mmhg minimum is flowing while the instrument is running.Irreversible damage to blades or burrs will result if they are run without the flow of irrigation (dry).Nor is it intended to be engaged without suction.Blue debris from the product was noted where the sluff chamber and adapter body began to melt as well as down between the blade components toward the distal tip.All blades require sufficient cooling as a necessary consideration.The sales representative relayed that post procedure, the surgeon agreed what most likely occurred was ¿he was not allowing the suction to pull enough fluid through the burr while he was working.¿ the prior sentence confirms user responsibility.(in addition, the ¿probable root cause¿ was documented as ¿user error¿.) product met specifications upon release to distribution.Complaint history review indicated no similar allegations for the lot number reported.Batch review did not indicate a condition or product/procedure failure that supported the allegation.No root cause related to the manufacturing of the device was established.Risk management reviewed the failure mode analysis for inclusion of this failure.Based on the information provided the root cause of the reported patient burn was likely due to a user vs procedural event.The patient impact beyond the reported events cannot be determined.No further investigation required at this time.

Brand Name
ACROMIONIZER,5.5,EP-1,DSPL BL(6)
Common Device Name
SAW, POWERED, AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes boulevard
mansfield MA 02048
MDR Report Key9442958
Report Number1219602-2019-01533
Device Sequence Number10882679
Product Code HAB
UDI-Device Identifier03596010251558
UDI-Public03596010251558
Combination Product (Y/N)N
Initial Reporter StateTN
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/08/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date07/31/2024
Device Model Number7205327
Device Catalogue Number7205327
Device Lot Number50819816
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/08/2020
Initial Date Received by Manufacturer 11/13/2019
Supplement Date Received by Manufacturer02/27/2020
Initial Report FDA Received Date12/10/2019
Supplement Report FDA Received Date03/08/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age45 YR